Ohio, 2014

Hail in Ohio, October 6, 2014

October 6, 2014 · NWS IWX · 1 event in 1 county or zone

Upper level system moved across the region with surface based CAPE values in the 500 to 1000 J/KG range and limited moisture in place. This allowed for the development of scattered thunderstorms with a few producing mainly sub severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Upper level system moved across the region with surface based CAPE values in the 500 to 1000 J/KG range and limited moisture in place. This allowed for the development of scattered thunderstorms with a few producing mainly sub severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Oct 6, 4:21 PM EST, 21 minutes earlier.

Area forecast discussion, Oct 6, 4:21 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
521 PM EDT MON OCT 6 2014

.SYNOPSIS...
ISSUED AT 511 PM EDT MON OCT 6 2014

SCATTERED SHOWERS AND THUNDERSTORMS WILL TAPER OFF BY EARLY
THIS EVENING. OTHERWISE...EXPECT A BRIEF DRY PERIOD BEFORE THE
NEXT DISTURBANCE MOVES INTO THE AREA LATE TONIGHT. THIS WILL BRING
A CHANCE OF RAIN SHOWERS TO MAINLY THE SOUTH AND CENTRAL PORTIONS
OF THE REGION BY TUESDAY MORNING. LOW TEMPERATURES WILL BE IN THE
40S.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 337 PM EDT MON OCT 6 2014

NXT SW AND ASSOCD JET STREAK OF NOTE DIVING OUT OF AB THIS AFTN AND
WILL QUICKLY AMPLIFY SEWD INTO THE LWR OH VALLEY BY EARLY TUE
SIMILAR IN FASHION TO CURRENT SYS SWINGING THROUGH CNTRL IN. CONV
RESPONSE ALG THE OH RVR THIS MORNING HAD CURTAILED PRECIP DVLPMNT
FURTHER NORTH YET FVRBL AFTN DESTABILIZATION AHD OF SFC TROUGH
YIELDING MORE SUBSTANTIAL LOW TOPPED CONV DVLPMNT THIS AFTN. XPC
THIS ACTIVITY TO LIFT OUT QUICKLY NEWD THROUGH MID AFTN.

MUCH THE SAME XPCD TOMORROW W/SIMILAR DISTURBANCE ALOFT PROGGED TO
AMPLIFY SEWD INTO THE WRN OH VALLEY. HWVR IN LIGHT OF BOTH 12Z
GUIDANCE CONSENSUS AMID STEADY STATE POSITION OF LL CONFLUENCE ZONE
EXTENDING FM CNTRL MO EWD INTO SRN OH...PENCHANT WILL BE FOR CONVN
TO FIRE ONCE AGAIN ALG NOSE OF INTENSE SWRLY LLJ OVR SRN IL TWD
DAYBREAK AND THEN FOLLOW EWD ALG NRN EXTENT OF LL THETA-E RIDGE.
THIS SHLD AGAIN SUBDUE A MORE PRONOUNCED SHRA THREAT FURTHER NORTH
ACRS IWX CWA AND WILL SCALE BACK WRT TUE POPS ACRS THE NORTH HALF.

OTRWS SEASONABLY COOL TEMPS TO CONT AS LL THERMAL ADVTNS REMAIN
LARGELY NEUTRAL THIS PD.

&&

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 337 PM EDT MON OCT 6 2014

PERIOD STARTS WITH A RENEWED PUSH OF COOLER/SUBSIDENT AIR BEHIND
TUESDAY'S SHORTWAVE AS STRONG WNW FLOW PERSISTS UNDER AN ONTARIO
NEGATIVE HEIGHT ANOMALY. NEXT DECENT OPPORTUNITY FOR RAIN ARRIVES
THURSDAY INTO THURSDAY EVENING AS BAROCLINIC ZONE TIGHTENS OVERHEAD
IN ADVANCE OF AN APPROACHING LOW AMPLITUDE SHORTWAVE. MODEST CROSS
ISOBARIC FLOW (20-25 KTS) AND MOISTURE TAP (8 G/KG) ON THE 295-300K
SFC...AND REDUCED STABILITY ABOVE THE FGEN RESPONSE PER MODEL
XSECTIONS...SUGGEST INHERITED MID CHC TO LOW LIKELY (HIGHEST SOUTH)
A GOOD STARTING POINT...WITH REASON FOR NOT INCREASING POPS MAINLY
TO ACCOUNT FOR POSSIBLE MID MS/WESTERN OH VALLEY CONVECTION THAT MAY
LIMIT MOISTURE TRANSPORT.

FRIDAY INTO SATURDAY WILL FEATURE A MORE ZONAL/SPLIT REGIME AS A
DEEP LAYERED TROUGH AND STRONG UPPER LEVEL JET OVER THE NORTH
PACIFIC DRIFT EAST. HIGH PRESSURE ORIGINATING FROM THE CANADIAN
PRAIRIES/HIGH PLAINS WILL BUILD INTO THE GREAT LAKES REGION
PROVIDING THE LOCAL AREA WITH FAIR WX DURING THIS TIME. HEIGHT
FALLS/TROUGHING INTO THE CENTRAL US ON LEADING EDGE OF THE
AFOREMENTIONED UPPER JET CORE WILL LEAD TO DOWNSTREAM RIDGE
AMPLIFICATION ACROSS THE EASTERN US TOWARD THE END OF THE PERIOD.
WARMER/MOIST SW FLOW IN BETWEEN SHOULD RESULT IN WARMER TEMPS AND
RENEWED SHOWER CHANCES BY EARLY NEXT WEEK.

OTHERWISE...BELOW NORMAL TEMPS CAN BE EXPECTED THROUGH THIS WEEKEND
WITH LITTLE ADJUSTMENT MADE TO 12Z MODEL INITIATION/CONSENSUS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 240 PM EDT MON OCT 6 2014

VFR CONDS WILL CONT THROUGH THE PD. A BRIEF MVFR CIG RESTRICTION
PSBL EARLY ASSOCD/W BKN BAND OF LT-MOD SHRA MOVG THROUGH OTRWS
SUBSIDENCE AND LL DRYING WILL FOLLOW IN BEHIND SW DISTURBANCE
SWINGING EWD THROUGH CNTRL IN ATTM.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 5 PM EDT TUESDAY FOR LMZ043-046.

&&

SYNOPSIS...MCD
SHORT TERM...T
LONG TERM...STEINWEDEL
AVIATION...T

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Oct 6, 7:56 AM EST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
856 AM EDT MON OCT 6 2014

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-071300-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
856 AM EDT MON OCT 6 2014 /756 AM CDT MON OCT 6 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS...PRIMARILY MIDDAY INTO
THIS EVENING. SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-071300-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
856 AM EDT MON OCT 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

CONDITIONS WILL BECOME HAZARDOUS TO SMALL CRAFT THIS EVENING INTO
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL CONTINUE INTO TUESDAY
AFTERNOON...QUICKLY FOLLOWED BY ANOTHER PERIOD OF HAZARDOUS
CONDITIONS TUESDAY NIGHT INTO WEDNESDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, Oct 6, 3:56 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
456 PM EDT MON OCT 6 2014

INZ008-009-062145-
DE KALB IN-NOBLE IN-
456 PM EDT MON OCT 6 2014

...STRONG THUNDERSTORMS MOVING TOWARD EXTREME NORTHERN WHITLEY...
SOUTHWESTERN DE KALB AND SOUTHERN NOBLE COUNTIES...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF AVILLA...OR 6 MILES NORTH OF
TRI-LAKES...MOVING EAST AT 25 MPH.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING DIME SIZED HAIL.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  GARRETT...
  AVILLA...
  GREEN CENTER...
  EGE...
  SWAN...LISBON AND LAOTTO...
  ALTONA...CORUNNA AND BUTLER CENTER...

LAT...LON 4129 8510 4127 8554 4129 8554 4129 8556
      4135 8558 4147 8511
TIME...MOT...LOC 2056Z 255DEG 24KT 4131 8547

MARSILI
Local storm report, Oct 6, 4:25 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
525 PM EDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             5 S NEW HAVEN           41.00N  85.01W
10/06/2014  M0.50 INCH       ALLEN              IN   TRAINED SPOTTER

            HAIL LASTED ABOUT 5 MINUTES. SIZE RANGED FROM 1 4 TO 1
            2 INCH.

&&

MCD
Local storm report, Oct 6, 4:30 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
530 PM EDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             2 S AVILLA              41.34N  85.24W
10/06/2014  E0.75 INCH       NOBLE              IN   TRAINED SPOTTER

&&

NDM
Special weather statement, Oct 6, 4:33 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
533 PM EDT MON OCT 6 2014

OHZ016-025-062215-
ALLEN OH-PUTNAM OH-
533 PM EDT MON OCT 6 2014

...STRONG THUNDERSTORMS MOVING TOWARD NORTHEASTERN ALLEN AND PUTNAM
COUNTIES...

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR KALIDA...OR 9 MILES SOUTHWEST OF OTTAWA...
MOVING EAST AT 40 MPH.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING DIME SIZED HAIL.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  OTTAWA...
  COLUMBUS GROVE AND GLANDORF...
  PANDORA...
  GILBOA...

LAT...LON 4085 8423 4100 8431 4113 8388 4091 8388
TIME...MOT...LOC 2133Z 252DEG 35KT 4095 8415

MARSILI
Local storm report, Oct 6, 4:39 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
539 PM EDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             GARRETT                 41.35N  85.14W
10/06/2014  M0.88 INCH       DEKALB             IN   TRAINED SPOTTER

&&

MCD
Special weather statement, Oct 6, 4:39 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
539 PM EDT MON OCT 6 2014

INZ009-OHZ001-004-062230-
DE KALB IN-DEFIANCE OH-WILLIAMS OH-
539 PM EDT MON OCT 6 2014

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHWESTERN WILLIAMS...
NORTHWESTERN DEFIANCE AND DE KALB COUNTIES...

AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR AUBURN...MOVING EAST AT 35 MPH.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING NICKEL SIZED HAIL AND WIND
GUSTS TO 30 TO 40 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  BUTLER...
  WATERLOO...
  EDGERTON...
  MOORE...CONCORD AND SAINT JOE...
  NEWVILLE...
  ARTIC...

THIS INCLUDES INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 325 AND
334.

LAT...LON 4154 8460 4133 8453 4129 8515 4142 8515
TIME...MOT...LOC 2139Z 260DEG 32KT 4137 8507

MARSILI

The radar

The Northern Indiana radar (KIWX), 143 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Putnam

When
October 6, 4:42 PM EST to 4:43 PM EST
Where
Putnam County, Ottawa
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.020, -84.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541231.